Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Bismarck, ND

June 9, 2016Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2016, 3:21 PM CDT for Divide County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Jun 9, 2016, 4:15 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Divide County, ND

The radar

The Minot AFB radar (KMBX), 204 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:50 PM CDTHAIL 0.5Alkabo, NDWINDS GUSTED TO AROUND 30 MPH
Jun 9, 4:05 PM CDTHAIL 1.252 E Fortuna, ND
Jun 9, 4:20 PM CDTHAIL 15 W Crosby, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS53 KBIS 092021
SVRBIS
NDC023-092115-
/O.NEW.KBIS.SV.W.0015.160609T2021Z-160609T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTBY...OR
  22 MILES EAST OF PLENTYWOOD...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALKABO AROUND 330 PM CDT. 
  FORTUNA AROUND 340 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10304 4889 10308 4863 10402 4864 10405
      4900 10405
TIME...MOT...LOC 2021Z 244DEG 49KT 4884 10407 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
988 
WWUS53 KBIS 092035
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU JUN 9 2016

NDC023-092115-
/O.CON.KBIS.SV.W.0015.000000T0000Z-160609T2115Z/
DIVIDE ND-
335 PM CDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN DIVIDE COUNTY...

AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORTUNA...OR
24 MILES WEST OF CROSBY...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN DIVIDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10304 4889 10308 4863 10402 4864 10405
      4900 10405
TIME...MOT...LOC 2034Z 244DEG 47KT 4890 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
624 
WWUS53 KBIS 092050
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT THU JUN 9 2016

NDC023-092115-
/O.CON.KBIS.SV.W.0015.000000T0000Z-160609T2115Z/
DIVIDE ND-
350 PM CDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN DIVIDE COUNTY...

AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORTUNA...OR
19 MILES WEST OF CROSBY...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROSBY...FORTUNA...ALKABO...WRITING ROCK STATE HISTORICAL SITE AND
AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10304 4889 10308 4874 10395 4899 10399
TIME...MOT...LOC 2049Z 243DEG 35KT 4894 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
440 
WWUS53 KBIS 092102
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT THU JUN 9 2016

NDC023-092115-
/O.CON.KBIS.SV.W.0015.000000T0000Z-160609T2115Z/
DIVIDE ND-
402 PM CDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN DIVIDE COUNTY...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF CROSBY...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROSBY...FORTUNA AND AMBROSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10304 4889 10308 4877 10376 4899 10388
TIME...MOT...LOC 2102Z 245DEG 44KT 4899 10353 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:05 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 9, 2:05 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
205 PM CDT THU JUN 9 2016

.SHORT TERM...(This evening through Friday)
Issued at 205 PM CDT Thu Jun 9 2016

The expectation of severe thunderstorms west through north central
this evening and tonight highlights the short term period.

Latest water vapor imagery shows an upper low circulating just off
of Vancouver Island with a downstream southwest flow into North
Dakota. Shortwaves peeling off from the main low and through the
northern Rockies continue to produce thunderstorms in central
Montana. The upper level low will meander and head into Washington
state Friday before ejecting northeast through southern Canada
over the weekend. This slow movement and trajectory keeps western
and central ND in a favored area for periodic thunderstorms.

The next shortwave to affect western and central ND is seen over
western Montana into central Idaho. An associated surface cold
front will advance from southern and eastern Montana into North
Dakota tonight. Nsharp soundings continue to show high based
thunderstorms around 8kft to 10kft west and north central with
the primary threat of damaging winds. Dewpoints have been dropping
across the west as mixing aloft with drier air ensues. Beach for
example went from a 61f dewpoint to 48f dewpoint. Mixed layer cape
should be decreasing as a result. Dcape values of around 1500 j/kg
across the west late this afternoon and evening indicative of
strong downdraft/damaging wind potential.

Lcl heights will likely be a bit lower across north central ND as
Minot sounding shows dewpoints in the lower 60s holding on through
the evening. May see cloud bases around 5kft with an increased
depth in cape values. The combination of surface-1km shear of
around 25kt, sfc-1km and sfc-3km relative helicity of 189 and
223 meters squared/second squared may provide a brief window of
tornado opportunity. The latest HRRR composite reflectivity shows
the strongest cells moving across north central between 03z-06z
which is coincident with the forecast sounding parameters mentioned
above. Thus, damaging winds, large hail, and a possible tornado
will be monitored north central early tonight. Convection will
taper off from west to east after midnight.

.LONG TERM...(Friday night through Thursday)
Issued at 205 PM CDT Thu Jun 9 2016

Brief transitory ridging occurs Friday after the passage of
Thursday nights shortwave. Thus dry during the daylight hours
Friday. Another round of thunderstorms expected Friday night into
Saturday, with a second shortwave following for Saturday
evening/night. It appears that on Sunday, thunderstorms should be
confined from the Turtle Mountains south into the James River
Valley. Severe thunderstorms possible with each round, but severe
weather is more favored Saturday evening/night along and ahead of
a well defined warm front draped over most of western and central
North Dakota. SPC maintains a large slight risk area.

Continued southwest flow through the middle of next week with
signs of another building ridge across central ND which may
gradually decrease chances for precipitation later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 205 PM CDT Thu Jun 9 2016

Thunderstorms are forecast to develop in the vicinity of KISN and
KDIK between 22z-01z, with damaging winds and large hail the primary
threat. The terminals in line for the above weather are
KISN/KDIK/KMOT...with KBIS and KJMS farther removed from the worst
conditions as of now. Severe threat will be maintained this
evening then diminish after midnight from west to east.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Jun 9, 2:53 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 9 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
253 PM CDT THU JUN 9 2016 /153 PM MDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA
LATE THIS AFTERNOON...THEN SPREAD INTO NORTH CENTRAL NORTH DAKOTA
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. A TORNADO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED
TO PROGRESS EAST THROUGH THE NIGHT ACROSS CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR ALL BUT
THE FAR SOUTH...AND FROM THE TURTLE MOUNTAINS SOUTH INTO THE
JAMES RIVER VALLEY.

SATURDAY AND SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. SOME
STORMS COULD BE SEVERE.

CHANCES FOR THUNDERSTORMS CONTINUE OVER VARIOUS PARTS OF THE AREA
FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR
FACEBOOK AND TWITTER PAGES.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:55 PM CDTSevere Thunderstorm WarningBISWilliams34 min
Jun 9, 4:14 PM CDTSevere Thunderstorm WarningBISDivide40 min
Jun 9, 5:01 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward47 min
Jun 9, 6:43 PM CDTSpecial Weather StatementBISStark32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.